Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 167, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 20, 2017, 7:07 PM CDT for Angelina County, Texas. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 7:07 PM CDT (00:07 UTC)
- Expired
- May 20, 2017, 8:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Angelina County, TX
The radar
The Shreveport radar (KSHV), 162 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:23 PM CDT | HAIL 1.75 | Lufkin, TX | NEAR ANGELINA COLLEGE. |
| May 20, 7:24 PM CDT | HAIL 1.5 | 2 Sse Lufkin, TX | QUARTERS TO PING PONG SIZED HAIL REPORTED AT CROWN COLONY SUBDIVISION IN SOUTH LUFKIN NEAR ANGELINA COLLEGE. |
| May 20, 7:43 PM CDT | HAIL 1 | 2 Nne Lufkin, TX | QUARTER SIZE REPORTED INTERSECTION HWY 59 AND HWY 69 IN LUFKIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 0.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
953
WUUS54 KSHV 210007
SVRSHV
TXC005-210100-
/O.NEW.KSHV.SV.W.0167.170521T0007Z-170521T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
707 PM CDT SAT MAY 20 2017
The National Weather Service in Shreveport has issued a
* Severe Thunderstorm Warning for...
Western Angelina County in eastern Texas...
* Until 800 PM CDT
* At 707 PM CDT, a severe thunderstorm was located near Diboll,
or just west of Burke, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lufkin, Diboll, Hudson, Burke, Redland, Clawson, Homer and Central.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3117 9485 3120 9486 3121 9487 3123 9486
3125 9487 3126 9490 3128 9489 3128 9488
3130 9489 3149 9485 3139 9452 3113 9472
TIME...MOT...LOC 0007Z 200DEG 13KT 3124 9479
HAIL...1.00IN
WIND...60MPH
$$
152 follow-up statements
967
WWUS54 KSHV 210021
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
721 PM CDT SAT MAY 20 2017
TXC005-210100-
/O.CON.KSHV.SV.W.0167.000000T0000Z-170521T0100Z/
Angelina TX-
721 PM CDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN ANGELINA COUNTY...
At 720 PM CDT, a severe thunderstorm was located just south of
Lufkin, moving north northeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts. If you live in Lufkin
or Hudson, take cover immediately!
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lufkin, Diboll, Hudson, Burke, Redland, Clawson, Homer and Central.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3122 9479 3125 9487 3126 9490 3128 9489
3128 9488 3130 9489 3149 9485 3139 9452
3118 9469
TIME...MOT...LOC 0019Z 212DEG 18KT 3128 9476
HAIL...2.00IN
WIND...60MPH
$$
15878
WWUS54 KSHV 210050
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
750 PM CDT SAT MAY 20 2017
TXC005-210100-
/O.CON.KSHV.SV.W.0167.000000T0000Z-170521T0100Z/
Angelina TX-
750 PM CDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN ANGELINA COUNTY...
At 750 PM CDT, a severe thunderstorm was located over Northeast
Lufkin, moving northeast at 15 mph. Another severe thunderstorm was
located about 10 miles east of Kennard over Northern Trinity County,
moving east northeast at 10 to 15 mph. This storm may affect Western
Angelina County within the next 10 minutes.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lufkin, Diboll, Hudson, Burke, Redland, Clawson, Homer and Central.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This storm is producing large hail, with numerous reports of quarter
to golf ball size hail reported in Lufkin. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 3122 9479 3125 9487 3126 9490 3128 9489
3128 9488 3130 9489 3149 9485 3139 9452
3118 9469
TIME...MOT...LOC 0046Z 214DEG 14KT 3137 9470
HAIL...1.00IN
WIND...60MPH
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:12 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 20, 3:12 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 312 PM CDT Sat May 20 2017 .DISCUSSION... The UL low system that has provided portions of the Southern Plains and Four-State Region with rainfall the last few days, has pushed northeast onto the Central Plains late this aftn. The best large scale ascent is noted north of the FA nearest to the UL disturbance, but locally there are a few mesoscale features that are helping to generate/maintain isolated showers and thunderstorms across deep east TX, southwest AR and southern and central LA. The diminishing precip across southwest AR were remnants of the line/cluster of storms of earlier this morning, which has aided in stabilizing the atmosphere /increasing CIN/. As such, showers may struggle to develop initially, but any lingering outflow boundaries could generate precip and storms moving northeast from southern LA /where CIN is much less/ could be another way in receiving rainfall across central LA. The activity moving into deep east TX is within a bit more favorable airmass as the once overcast area has had breaks in cloud cover /raising temps into the 70s and 80s/, making way for better insolation and thus increasing daytime destabilization. It is no wonder that we along with surrounding offices have had to issue Significant Weather Advisories for the storm activity across deep east TX and across southern LA /for 30-40 mph wind gusts and small hail/, given less cloud cover and better instability. Although the eastern-half of the CWA is a bit more stable, this might be short-lived especially if breaks in the cloud cover occurs. Attention needs to be maintained for an approaching cold front that is slowly nearing southeast OK and east TX, thus heading towards a slightly unstable airmass. Short term solutions such as the NAM and the HRRR hints at isolated showers and thunderstorms developing along portions of the cold front late this aftn/early this evening which seems reasonable. However deep layer shear and MUCAPE is not overly impressive across the aforementioned areas, but MUCAPE /2000-3000 j/kg/ is adequate across the eastern-half of the CWA, which may prove to become useful once daytime destabilization takes place/CIN decreases later this aftn/evening. It is no wonder the Storm Prediction Center displays a Slight Risk of severe storms noted along and south and east of a near El Dorado, AR to to Arcadia LA to near Hemphill, TX line. Damaging wind gusts and large hail will be the main threats, as unimpressive deep layer shear exists /less than 50 kts/. As such, we will need to maintain situational awareness for areas both in and out of the risk area because of the approaching cold front. The NAM solution seems to have fallen more in line with the GFS and the ECMWF wrt the timing of the fropa and the evolution of the precip. As such, should see the cold front slowly progress southeastward across the CWA tonight, and push south towards southern LA by tomorrow aftn. Despite a slightly cooler airmass being advected in by the front, there will still be chances for showers and thunderstorms tonight into tomorrow shifting to along and south of the Interstate 20 corridor, nearest to the front. The spatial extent of precip will expand as we head into early next week, with the front returning as a warm front on Monday while concurrently an embedded impulse in the west-southwest flow aloft moves across the region. The unsettled wx pattern will continue on Tuesday as the southern periphery of a broad UA Low across the middle/upper Mississippi Valley moves across the FA. Although the best UL support will be exiting the region during the day on Wednesday, it is not uncommon for showers to develop on the backside of an exiting system, as a cold front ushers in a slightly cooler airmass aloft, which may be enough to garner a little bit of large scale ascent. Thereafter, expect drier conditions commencing late week, with near zonal flow aloft prevailing. Daytime temps in the 70s and 80s today and tomorrow, will drop to the 70s by Monday, with the onset of another round of precip /with possible moderate-heavy rainfall/. Wednesday night will be cooler than we have experienced in quite a few weeks /40s and 50s/, as a sfc ridge settles in and brings about light sfc winds, decreasing rainfall chances and subsequently clearing out of the cloud cover, giving way to excellent radiational cooling. Temps will rebound into the 80s by the end of the week with the quick passage of an UA ridge. && .PRELIMINARY POINT TEMPS/POPS... SHV 65 80 62 75 / 40 30 20 50 MLU 68 81 63 75 / 40 40 20 50 DEQ 55 80 56 79 / 20 10 10 20 TXK 60 79 59 76 / 30 10 10 30 ELD 62 78 58 77 / 40 20 10 30 TYR 62 79 62 76 / 40 20 30 50 GGG 64 79 61 75 / 40 20 30 50 LFK 70 83 66 76 / 40 50 30 60 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 29
Hazardous weather outlook, May 20, 11:25 AM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1125 AM CDT Sat May 20 2017 ARZ050-051-059>061-070>072-LAZ001>004-010-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-165-166-211630- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Caddo-Bossier-Webster-Claiborne-De Soto-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 1125 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of southwest Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Isolated showers and thunderstorms may develop along a cold front later this afternoon across portions of southeast Oklahoma, east Texas, deep east Tx, southeast Arkansas and northwest Louisiana. Brief wind gusts and small hail may accompany this precipitation activity. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Showers and thunderstorms will continue to be in the forecast through at least Tuesday of the upcoming work week. A strong cold front will move through the entire Four State Region Tuesday Night into early Wednesday bringing an end to the wet weather pattern. Much cooler temperatures will be in the forecast for the middle and latter half of the work week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed. ARZ073-LAZ005-006-011>014-017>022-TXZ167-211630- Union-Lincoln-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle- 1125 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...This Afternoon and Tonight... Plentiful low level moisture coupled with daytime heating will result in isolated to scattered showers and thunderstorms across portions of deep east Texas, central and northern Louisiana later this afternoon, with the potential for additional precipitation this evening due to the passage of a cold front. Some of these storms could approach strong to possibly severe levels with large hail and gusty winds the primary threats. The activity should start to wane late tonight/early tomorrow morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Showers and thunderstorms will continue to be in the forecast through at least Tuesday of the upcoming work week. A strong cold front will move through the entire Four State Region Tuesday Night into early Wednesday bringing an end to the wet weather pattern. Much cooler temperatures will be in the forecast for the middle and latter half of the work week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed later today into the evening hours due to the possibility of severe thunderstorms.
In the hours before
Special weather statement, May 20, 3:10 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
310 PM CDT SAT MAY 20 2017
TXZ165-202045-
Angelina TX-
310 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANGELINA COUNTY UNTIL 345
PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Diboll, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lufkin, Diboll, Hudson, Huntington, Burke, Zavalla, Redland, Shawnee
and Homer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3111 9472 3110 9474 3115 9486 3118 9485
3121 9487 3122 9486 3123 9486 3126 9490
3128 9488 3130 9488 3145 9470 3115 9436
3109 9469
TIME...MOT...LOC 2010Z 236DEG 21KT 3117 9474
09Special weather statement, May 20, 6:53 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
653 PM CDT SAT MAY 20 2017
TXZ165-210100-
Angelina TX-
653 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANGELINA COUNTY UNTIL 800
PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm
near Diboll, moving northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lufkin, Diboll, Hudson, Huntington, Burke, Redland, Clawson, Homer
and Central.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3111 9472 3111 9475 3115 9485 3123 9486
3125 9487 3126 9490 3128 9488 3130 9490
3133 9490 3134 9491 3134 9495 3135 9496
3150 9485 3130 9447 3110 9470
TIME...MOT...LOC 2353Z 214DEG 15KT 3115 9480
15The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:54 PM CDT | Severe Thunderstorm Warning | SHV | Angelina, Cherokee | 49 min |
| May 20, 8:17 PM CDT | Special Weather Statement | SHV | San Augustine | 43 min |
| May 20, 8:55 PM CDT | Special Weather Statement | SHV | Shelby | 65 min |
| May 20, 8:58 PM CDT | Special Weather Statement | SHV | Shelby | 62 min |
| May 20, 9:16 PM CDT | Severe Thunderstorm Warning | SHV | Panola, Shelby | 59 min |
| May 20, 9:18 PM CDT | Special Weather Statement | SHV | San Augustine | 42 min |
| May 21, 6:00 AM CDT | Special Weather Statement | SHV | Cherokee | 45 min |
| May 21, 6:14 AM CDT | Severe Thunderstorm Warning | SHV | Cherokee, Nacogdoches, Rusk | 46 min |
| May 21, 6:58 AM CDT | Severe Thunderstorm Warning | SHV | Cherokee, Rusk, Smith | 62 min |
| May 21, 7:44 AM CDT | Severe Thunderstorm Warning | SHV | Panola, Rusk | 61 min |
| May 21, 8:31 AM CDT | Severe Thunderstorm Warning | SHV | Gregg, Harrison, Marion, Panola, Rusk | 59 min |
| May 21, 8:35 AM CDT | Special Weather Statement | SHV | Gregg | 25 min |
| May 21, 9:38 AM CDT | Special Weather Statement | SHV | Gregg, Smith | 67 min |
| May 21, 10:51 AM CDT | Special Weather Statement | SHV | Gregg, Smith | 54 min |
| May 21, 11:48 AM CDT | Special Weather Statement | SHV | Gregg, Harrison, Rusk | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.